Alert archive / Nebraska / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 215, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Jul 17, 2003, 8:08 PM MDT for Cherry County, Nebraska. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2003, 8:08 PM MDT (02:08 UTC)
- Expired
- Jul 17, 2003, 9:00 PM MDT
- In force
- 52 min
- Issued by
- NWS North Platte, NE
- Area
- Counties, with a storm outline in the text
County Cherry County, NE
The radar
The North Platte radar (KLNX), 120 km from the middle of the area, began a volume at 02:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 2.1 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2273 J/kg
- Mixed-layer CIN
- -197 J/kg
- Mixed-layer LCL
- 1551 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- -51 m²/s²
- 0-3 km storm-relative helicity
- -28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KLBF 180208 SVRLBF NEC031-180300- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 807 PM MDT THU JUL 17 2003 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN CHERRY COUNTY IN NORTH CENTRAL NEBRASKA * UNTIL 900 PM MDT(1000 PM CDT) * AT 802 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE MOST DANGEROUS PART OF A SEVERE THUNDERSTORM 10 MILES SOUTHWEST OF MERRIMAN...OR ABOUT 17 MILES EAST OF GORDON...MOVING SOUTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... FARM AND RANGELANDS OF NORTHWEST AND WEST CENTRAL CHERRY COUNTY HAIL TO THE SIZE OF QUARTERS IS POSSIBLE. IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE. LAT...LON 4295 10199 4249 10198 4253 10090 4295 10084 $$ TLK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 1:30 PM MDT, 6 hours 38 minutes earlier.
Area forecast discussion, Jul 17, 1:30 PM MDT, 6 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
230 PM CDT THU JUL 17 2003
...FORECAST PROBLEM WITH THIS CYCLE WAS, IS, AND WILL BE
THUNDERSTORMS CHANCES AND LOCATIONS...
...18Z SYNOPSIS...
SURFACE HAND ANALYSIS REVEALED A NUMBER OF BOUNDARIES AROUND THE
CENTRAL STATES WITH THE MOST PROMINENT ONES BEING THE STATIONARY
FRONT THROUGH NORTHERN KANSAS AND THE DIFFERENTIAL HEATING BETWEEN
THE STRATUS SHIELD AND SCATTERED CLOUDS. THE 6.7U IMAGERY SHOWS
SUBSIDENCE INTO NORTH CENTRAL AND NORTHEAST COLORADO. AROUND THE
NORTH AND EAST SIDE OF THE SUBSIDENCE, ABUNDANT MID LEVEL MOISTURE
CONTINUES TO BE ADVECTED INTO NORTHWEST, CENTRAL, AND EASTERN
NEBRASKA.
...MODELS...
THIS MORNINGS ETA AND GFS SOLUTIONS ARE SIMILAR IN THEIR
TREATMENT OF THE UPPER HIGH IN THE SOUTHWEST BEYOND 48 HOURS,
THOUGH, THERE ARE SIGNIFICANT DIFFERENCES IN THE TIMING OF THE
SMALLER FEATURES LIKE VORTICITY MAXIMA. THOSE TIMING DIFFERENCES
AMOUNT TO ABOUT 12 HOURS. SO, THE LOGICAL CHOICE IS TO BLEND THE
TWO FOR SUNDAY AND MONDAY.
...TONIGHTS FORECAST...
WITH SUBSIDENCE INDICATED IN THE 6.7U IMAGERY OVER EASTERN
COLORADO, IT APPEARS THAT THE LEAST LIKELY AREA OF THUNDERSTORM
DEVELOPMENT IS SOUTHWEST NEBRASKA. THE GOES DERIVED
TOTAL PRECIPITABLE WATER (TPW) INDICATED 40-45 MM ALONG AND NORTHEAST
OF A LINE FROM MULLEN TO BROKEN BOW. HOWEVER, EVEN IN THE SOUTHWEST,
TPWS APPROACHING 30 MM WERE PRESENT. THUNDERSTORMS YESTERDAY
DEVELOPED ALONG AND NORTH OF THE WARM FRONT. FOR THE LACK OF
ANYTHING ELSE TO FOCUS ON, I WILL PUT THE HIGHEST PROBABILITIES
ALONG THE SYNTHETIC BOUNDARY FORMED BY THE STRATUS SHIELD OVER
NORTH CENTRAL NEBRASKA.
CONVECTION ALREADY DEVELOPING IN THE PANHANDLE AND IN
THE SOUTHWEST NORTH AND EAST OF AN OGA-MCK LINE SHOULD CONTINUE INTO
THE EVENING, THOUGH MOST UNSTABLE CONDITIONS ARE A LITTLE FARTHER
NORTH AND EAST.
...SATURDAY THROUGH MONDAY...
ON SATURDAY, THE STRONGEST INSTABILITY IS LIKELY TO BE IN
THE EASTERN PART OF THE FORECAST AREA ALONG WITH BEST CONVERGENCE.
STILL THINGS ARE PRETTY UNSTABLE OVER THE ENTIRE FORECAST AREA, SO
20 PERCENT SHOULD DO WELL IN SOUTHWEST RANGING TO 30 PERCENT
NORTHEAST. FOR THE REST OF THE FORECAST, I WILL BLEND CURRENT
FORECAST, GFS, AND ETA.
...TUESDAY THROUGH FRIDAY...
THE 18/00Z GFS AND THE 17/12Z ECMWF ARE SIMILAR AND THE MEDIUM
RANGE GFS SHOWED PRETTY DECENT CONSISTENCY BETWEEN THE 17/00Z AND
18/00Z CYCLES. THERE WAS REALLY NOTHING IN THE GFS TO INDICATE THE
NEED FOR BIG CHANGES IN THE CURRENT FORECAST. SO, I BASICALLY ADDED
DAY SEVEN MOS AND MADE LITTLE OTHER CHANGE.
.LBF...NONE.
SPRINGERHazardous weather outlook, Jul 17, 10:45 AM MDT, 9 hours 23 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-094-181100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 1145 AM CDT THU JUL 17 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT GENERALLY NORTH OF A LINE FROM GORDON TO BROWNLEE TO CHAMBERS. THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE ACROSS PORTIONS OF NORTHERN NEBRASKA FROM LATE AFTERNOON INTO TONIGHT. LATER THIS EVENING AND TONIGHT...THERE IS A SLIGHT CHANCE OF THUNDERSTORM DEVELOPMENT ACROSS THE REMAINDER OF THE OUTLOOK AREA. WITH ANY THUNDERSTORMS THAT DEVELOP...GUSTY WINDS AND LARGE HAIL WILL BE POSSIBLE. A WARM FRONT WILL MOVE NORTH INTO NORTHERN NEBRASKA THIS AFTERNOON. AHEAD OF THIS FRONT LOW LEVEL MOISTURE WILL BE PLENTIFUL AND...IN COMBINATION WITH AFTERNOON SUNSHINE...WILL DEVELOP AN UNSTABLE ATMOSPHERE ACROSS THE NORTHERN PORTION OF THE OUTLOOK AREA. HOWEVER...WARM TEMPERATURES IN THE MID AND UPPER LEVELS OF THE ATMOSPHERE WILL LIMIT THUNDERSTORM DEVELOPMENT INITIALLY. AN UPPER LEVEL LOW PRESSURE SYSTEM WILL MOVE SOUTHEAST INTO THE AREA BY EVENING THOUGH...AND WILL ENHANCE THE POTENTIAL FOR THUNDERSTORM DEVELOPMENT. WITH THE LARGE AMOUNT OF INSTABILITY PRESENT...STORMS THAT FORM EARLY ON WILL HAVE THE POTENTIAL TO PRODUCE GUSTY WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY WARM MID AND UPPER LEVEL TEMPERATURES WILL LIMIT COVERAGE OF SEVERE THUNDERSTORMS FRIDAY. HOWEVER...AS THE TEMPERATURES ALOFT BEGIN TO COOL BY SATURDAY AND SUNDAY...THE POTENTIAL FOR THUNDERSTORMS PRODUCING ISOLATED LARGE HAIL AND OR DAMAGING WINDS WILL INCREASE. A MORE ACTIVE WEATHER PATTERN WILL DEVELOP THROUGHOUT THE WEEKEND AND INTO THE FIRST OF NEXT WEEK...INCREASING THE CHANCES FOR THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS AFTERNOON AND TONIGHT ACROSS NORTH CENTRAL NEBRASKA. POWER
The office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 9:20 PM MDT | Severe Thunderstorm Warning | LBF | Cherry | 55 min |
| Jul 17, 9:48 PM MDT | Severe Thunderstorm Warning | LBF | Cherry | 27 min |
| Jul 17, 9:52 PM MDT | Severe Thunderstorm Warning | LBF | Brown | 53 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.